Alert archive / West Virginia / Flash Flood Warnings in 2023
Flash Flood Warning 33, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Sep 8, 2023, 9:22 PM EDT for Pocahontas County, Randolph County, Webster County, West Virginia. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 8, 2023, 9:22 PM EDT (01:22 UTC)
- Expired
- Sep 9, 2023, 2:30 AM EDT
- In force
- 5 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Pocahontas County, WV, Randolph County, WV, Webster County, WV
The radar
The Charleston,WV radar (KRLX), 133 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 1.4 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 566 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 1297 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
407
WGUS51 KRLX 090122
FFWRLX
WVC075-083-101-090430-
/O.NEW.KRLX.FF.W.0033.230909T0122Z-230909T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
922 PM EDT Fri Sep 8 2023
The National Weather Service in Charleston has issued a
* Flash Flood Warning for...
West Central Pocahontas County in northeastern West Virginia...
Southwestern Randolph County in northeastern West Virginia...
East Central Webster County in northeastern West Virginia...
* Until 1230 AM EDT.
* At 922 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1.5 and 2 inches of
rain have fallen. Flash flooding is ongoing or expected to begin
shortly. Campers along Tea Creek should move to higher ground
immediately.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Tea Creek Campground and mainly rural areas of West Central
Pocahontas, Southwestern Randolph and East Central Webster Counties
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
Report flooding to the National Weather Service by calling toll
free, 800 401 9535, when you can do so safely.
&&
LAT...LON 3850 8028 3853 8025 3855 8015 3850 8013
3833 8014 3832 8025
FLASH FLOOD...RADAR INDICATED
$$
RPY3 follow-up statements
360
WGUS71 KRLX 090229
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
1029 PM EDT Fri Sep 8 2023
WVC075-083-101-090430-
/O.CON.KRLX.FF.W.0033.000000T0000Z-230909T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pocahontas WV-Randolph WV-Webster WV-
1029 PM EDT Fri Sep 8 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 AM EDT SATURDAY
FOR WEST CENTRAL POCAHONTAS, SOUTHWESTERN RANDOLPH AND EAST CENTRAL
WEBSTER COUNTIES...
At 1029 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 2.5 inches of rain
have fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, as well as
other poor drainage and low-lying areas.
Some locations that will experience flash flooding include...
mainly rural areas of West Central Pocahontas, Southwestern
Randolph and East Central Webster Counties
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
Report flooding to the National Weather Service by calling toll
free, 800 401 9535, when you can do so safely.
&&
LAT...LON 3850 8028 3853 8025 3855 8015 3850 8013
3833 8014 3832 8025
FLASH FLOOD...RADAR INDICATED
$$
RPY842
WGUS51 KRLX 090424
FFWRLX
WVC075-083-101-090630-
/O.EXT.KRLX.FF.W.0033.000000T0000Z-230909T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
1224 AM EDT Sat Sep 9 2023
The National Weather Service in Charleston has extended the
* Flash Flood Warning for...
West Central Pocahontas County in northeastern West Virginia...
Southwestern Randolph County in northeastern West Virginia...
East Central Webster County in northeastern West Virginia...
* Until 230 AM EDT.
* At 1224 AM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 2.5 inches of
rain have fallen. Additional rainfall amounts of 0.5 to 1 inch are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
mainly rural areas of West Central Pocahontas, Southwestern
Randolph and East Central Webster Counties
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
Report flooding to the National Weather Service by calling toll
free, 800 401 9535, when you can do so safely.
&&
LAT...LON 3850 8028 3853 8025 3855 8015 3850 8013
3833 8014 3832 8025
FLASH FLOOD...RADAR INDICATED
$$
FMK393
WGUS71 KRLX 090622
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
222 AM EDT Sat Sep 9 2023
WVC075-083-101-090632-
/O.EXP.KRLX.FF.W.0033.000000T0000Z-230909T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pocahontas WV-Randolph WV-Webster WV-
222 AM EDT Sat Sep 9 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 230 AM EDT EARLY THIS MORNING
FOR WEST CENTRAL POCAHONTAS, SOUTHWESTERN RANDOLPH AND EAST CENTRAL
WEBSTER COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat, though lingering areas of high water may persist. Please
continue to heed remaining road closures.
LAT...LON 3850 8028 3853 8025 3855 8015 3850 8013
3833 8014 3832 8025
$$
FMKWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 7:35 PM EDT, 1 hour 47 minutes earlier.
Area forecast discussion, Sep 8, 7:35 PM EDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 735 PM EDT Fri Sep 8 2023 .SYNOPSIS... Inverted surface trough and upper level trough will provide unsettled weather and cooler conditions for the weekend. Dry weather returns briefly for the start of next week. && .NEAR TERM /THROUGH SATURDAY/... As of 614 PM Friday... Only minor tweaks to grids, namely temperatures, dew point and sky to better match current observations. Showers trying to develop along frontal boundary near Ohio River, otherwise, bulk of activity remains along the mountains in vicinity of other front and SE flow. Overall moving rather slow, but precipitation amounts across our CWA rather light so far, with 1 to 2 inches observed just over the border in RNK CWA. As of 310 PM Friday... Severe watch #0674 has been issued for Randolph and Pocahontas counties until 03Z. As of 100 PM Friday... Relatively dry cold front crossing this afternoon, however it will get hung up in the mountains by late afternoon/early evening. This feature will promote northwesterly flow on the backside which will dry out the lowlands somewhat preventing much activity around that location. The feature will also promote southeasterly flow ahead of it causing a moisture flux from the south spreading along the mountains. The lee side of the mountains will see the most activity with sufficient instability accompanying an upper level trough to provide lift. With weak steering flow any cells that form may move very slowly, setting up the potential for water issues, especially under an excessive rain threat. However, this should only be confined along the spine of the mountains. SPC has us in a marginal to slight risk for severe in the northeast mountains, therefore looking at soundings there could be an isolated few storms that could become strong to severe with the main threat of damaging wind due to weak shear creating the opportunity for downbursts with sufficient DCAPE to back that up. Once the cold front exits activity will stay east of us and we should see any activity diminish slightly for the overnight. The aforementioned upper trough will park itself on top of the area for Saturday causing chances for showers and storms to stay on the table for now. The mountains may have more active weather on this day due to an inverted surface trough building across the mountains supported by the upper level trough promoting unsettled weather through the day. By afternoon, storms will likely become more prevalent going into the evening. High temperatures on Saturday will stay around average for this time of year and overnight lows will be above average with plenty of cloud coverage to suppress radiational cooling and suppress strong fog development. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/... As of 225 PM Friday... Upper level trough remains nestled over the Ohio and Tennessee Valleys at the start of the period, providing support for additional showers and thunderstorms on Sunday. Coverage will once again spread as far west as the Ohio River Valley Sunday afternoon with isolated thunderstorm and localized flooding risk. Brief lull in showers and storms arrive for the start of the work week as the trough pivots eastward and fleeting surface high pressure sneaks into the area. Temperatures will tumble a few degrees below normal on Sunday, but returning closer to normal on Monday in the midst of the surface high. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... As of 225 PM Friday... On the heels of one upper trough departing to the east a new one settles over the Ohio Valley beginning on Tuesday and for the next few days to come. During this time, shortwave energy perusing the southern periphery of this upper level feature will drift into the Central Appalachians and continue the unsettled weather pattern. A surface cold front is progged to cross through the area sometime around midweek, bringing both additional shower and storm chances as well as much cooler air. Models far out in the extended continue to support the cold front pressing into the eastern seaboard late in the work week, fending off what is now Hurricane Lee from pushing onshore. If this solution trend holds, the forecast area will be shielded beneath strong subsidence accompanying high pressure out of the northwest. && .AVIATION /00Z SATURDAY THROUGH WEDNESDAY/... As of 730 PM Friday... Overall mainly VFR conditions to start. There are sct showers and storms over the mountainous counties, primarily affecting taf sites kekn and kbkw with brief MVFR restrictions. The convective activity should largely dissipate by 05Z. After 06Z, expecting a gradual worsening of conditions to widespread IFR and areas of LIFR/VLIFR in fog and low ceilings. These will generally improve after 14Z, with a gradual return to MVFR then VFR conditions with light surface winds. However, after 18Z, convective activity will increase across the area once again, with gusty winds and brief MVFR/IFR restrictions in vicinity of showers/storms. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SUNDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Timing and intensity of fog or low ceilings overnight may vary from forecast. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE SAT UTC 1HRLY 23 00 01 02 03 04 05 06 07 08 09 10 EDT 1HRLY 19 20 21 22 23 00 01 02 03 04 05 06 CRW CONSISTENCY H H H H H H H M M M H H HTS CONSISTENCY H H H H H H H H H M M M BKW CONSISTENCY H H H H H H L L L L L L EKN CONSISTENCY H H H H L L M M M M M M PKB CONSISTENCY H H H H H H H H M M H H CKB CONSISTENCY H H H H H L H L M M M M AFTER 00Z SUNDAY... IFR possible in valley fog and low stratus for the next several mornings into early next week. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...JZ/MEK NEAR TERM...SL/JZ SHORT TERM...MEK LONG TERM...MEK AVIATION...SL
Hazardous weather outlook, Sep 8, 8:44 PM EDT, 38 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 844 PM EDT Fri Sep 8 2023 KYZ101-102-OHZ066-067-075-076-083>087-100045- Greenup-Carter-Perry-Morgan-Athens-Washington-Jackson OH-Vinton- Meigs-Gallia-Lawrence OH- 844 PM EDT Fri Sep 8 2023 This Hazardous Weather Outlook is for portions of northeast Kentucky and southeast Ohio. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ103-105-VAZ003-004-WVZ005>011-013>020-024>034-039-040-515>526- 100045- Boyd-Lawrence KY-Dickenson-Buchanan-Wayne-Cabell-Mason-Jackson WV- Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun- Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis- Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh- Southeast Raleigh-Northwest Fayette-Southeast Fayette- Northwest Nicholas-Southeast Nicholas-Northwest Webster- Southeast Webster-Northwest Pocahontas-Southeast Pocahontas- Northwest Randolph-Southeast Randolph- 844 PM EDT Fri Sep 8 2023 This Hazardous Weather Outlook is for portions of northeast Kentucky, southwest Virginia and much of West Virginia. .DAY ONE...Tonight. Showers and thunderstorms are possible this evening. A few stronger storms could result in localized flooding issues. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Showers and thunderstorms are possible Saturday and Sunday, during the afternoon and evening hours. Localized flooding issues are possible for areas that get hit by multiple rounds of heavy rainfall. In addition, a few storms on Saturday could produce damaging wind gusts. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, Sep 8, 4:00 PM EDT, 5 hours 22 minutes before
Special Weather Statement
National Weather Service Charleston WV
400 PM EDT Fri Sep 8 2023
WVZ523-526-082045-
Northwest Pocahontas WV-Southeast Randolph WV-
400 PM EDT Fri Sep 8 2023
...A strong thunderstorm will impact portions of northeastern
Randolph County through 445 PM EDT...
At 359 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Dailey, or 12 miles southeast of Elkins, moving
northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Harman, Dryfork, and Glady.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
northeastern West Virginia.
&&
LAT...LON 3893 7945 3890 7945 3889 7948 3889 7952
3887 7951 3884 7954 3883 7952 3881 7953
3879 7950 3877 7952 3867 7977 3876 7985
3900 7960 3897 7951 3898 7948 3897 7943
3892 7938
TIME...MOT...LOC 1959Z 231DEG 17KT 3877 7973
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
25Special weather statement, Sep 8, 8:44 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service Charleston WV
844 PM EDT Fri Sep 8 2023
WVZ033-090215-
McDowell-
844 PM EDT Fri Sep 8 2023
...RAPID RISES ALONG STREAMS IN SOUTHEASTERN MCDOWELL COUNTY...
Locations impacted include...
Anawalt and Jenkinjones.
Heavy rain will cause streams to rapidly rise to near bankfull.
This will also cause ponding of water on roadways and flooding in
low-lying areas. Residents in the Jenkinjones area should be
especially vigilant and monitor for a possible Flash Flood Warning
should addition storms hit the area this evening.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
LAT...LON 3727 8147 3733 8146 3735 8141 3732 8138
3732 8140 3728 8141 3727 8142
TIME...MOT...LOC 0038Z 240DEG 49KT 3730 8143
25The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 8:44 PM EDT | Special Weather Statement | RLX | McDowell | 91 min |
| Sep 8, 9:03 PM EDT | Flash Flood Warning | RLX | McDowell, Raleigh, Wyoming | 3 hr |
| Sep 8, 9:34 PM EDT | Special Weather Statement | RLX | Fayette | 86 min |
| Sep 9, 4:24 AM EDT | Flood Watch | RLX | Barbour, Braxton, Clay, Fayette, Harrison, Lewis and 9 more | 16 hr |
| Sep 9, 1:50 PM EDT | Special Weather Statement | RLX | Fayette | 40 min |
| Sep 9, 2:16 PM EDT | Special Weather Statement | RLX | Fayette | 44 min |
| Sep 9, 2:47 PM EDT | Special Weather Statement | RLX | Nicholas | 43 min |
| Sep 9, 2:54 PM EDT | Special Weather Statement | RLX | Raleigh | 51 min |
| Sep 9, 3:27 PM EDT | Flash Flood Warning | RLX | Braxton, Webster | 4 hr |
| Sep 9, 3:52 PM EDT | Special Weather Statement | RLX | Nicholas | 53 min |
| Sep 9, 4:21 PM EDT | Severe Thunderstorm Warning | RLX | Kanawha | 39 min |
| Sep 9, 5:39 PM EDT | Flash Flood Warning | RLX | McDowell | 3 hr |
| Sep 9, 5:42 PM EDT | Flash Flood Warning | RLX | Kanawha, Roane | 3 hr |
| Sep 9, 5:56 PM EDT | Flash Flood Warning | RLX | Randolph | 3 hr |
| Sep 9, 6:24 PM EDT | Flash Flood Warning | RLX | Logan, McDowell, Mingo, Wyoming | 3 hr |
| Sep 9, 6:30 PM EDT | Flash Flood Warning | RLX | Calhoun, Doddridge, Gilmer, Harrison, Jackson, Kanawha and 2 more | 3 hr |
| Sep 9, 7:13 PM EDT | Flash Flood Warning | RLX | Doddridge, Harrison | 3 hr |
Nearby
Flash Flood Warnings in West Virginia, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.